Drenched with sweat

I'm not talking about a little under-arm perspiration, but head to toe streaming with sweat the whole time. And it's getting worse by the day. I have had a bacterial infection (temperature 102), but that is under control now. I'm off Enbrel and MTX again - but still on 12 mg Prednisilone.

My clothes are wringing wet, sweat pours off my head and down my face, it is so bad in my groins that I have to wear incontinence pads. My bed linen really needs changing every half hour, so I wrap myself in a towel.

I had sweats when I first got this illness, especially at night, but not so constantly or heavily. I'm not really well enough to go out at the moment ( even though it's my birthday.), but I couldn't anyway. I'm too embarrassed.

I have read somewhere that Kwells can be helpful, but I'm not sure how compatible they are with immunosuppressants or antibiotics.

I'm drinking loads of water, off spicy food ( I was anyway) but nothing seems to help. any suggestions would be much appreciated. Jora

21 Replies

  • Hi Jora

    I hope other people on here will have some tips and experiences that they can share. We've come across excessive sweating in people with RA before, though it's not a recognised symptom. I sympathise because it must be having such a big impact on you, but hopefully the fact that this is a recent development will mean that it goes away of its own accord soon. In case it doesn't, maybe ask your pharmacist about Kwells and see if they have any other suggestions.

    If it does persist, speak to your GP. I have just looked up some information on the NHS Choices website, which does talk about various treatment options that could be considered:


    I hope you find something that helps soon, or that it will go away on its own!

    Kind regards


    (NRAS Helpline)

  • Thank you do much Victoria. That's very helpful. Jo

  • Oh Jora, that must be so miserable for you and what a way to spend your birthday. I can't answer your question about Kwells I'm afraid.

    I normally find this time of year difficult and am still getting hot flushes (more than normal at the moment too!!). I'm never far away from an electric fan at home and always, always take a hand fan everywhere I go, along with a small towel and tissues. Seems worse this year - but nothing like what your are suffering with at the moment. I feel for you, I really do.

    I quite often take cool showers and have the fan going all night - that does help me, especially cool water on the head - bliss!

    Whatever is doing it, I hope it goes away soon.

    Sending you lots of love. xxx

  • Bless you smiler . That's kind of you. The silly thing is that I can't tolerate cool air -ie a fan. It just makes the sweat cold! What's really bizarre is that I swear I'm sweating even in the bath! I can't prove it; it's just the sensation .

    As one of the side effects of Kwells is dizziness and nausea, I think I'll wait till until I discuss it with rheumatologist next Monday. I'll report back.



  • How miserable! I'm also drenched in sweat, but just because it's insufferably hot here at the moment, and since everyone's in the same condition it avoids the embarrassment factor. Although I have had to resort to being seen outside in shorts and sleeveless shirts which I usually only wear in private.

    I really can't think of anything other than the usual which I'm sure you've tried. although I wonder whether it's exacerbated at the moment as the air's so dry? Maybe trying to keep a bit of moisture in your rooms could help - sounds counter-intuitive I know but if you have a fan maybe try putting a tray of water in front of it?

    Anyway, many happy returns, and hopefully you can just postpone the celebrations until you can dance on your new educated knees. X

  • Thank you. Yes birthday celebrations definitely postponed ! I'll stay at 70 a little longer !

    I find fans just make me feel chilled . But I'll try more humidity ! I had a bath earlier and swear I was sweating in that!

    I'll ask the consultant about Kwells next Monday . I'm reluctant to take them without speaking to him as I see a side effect is dizziness and my blood pressure is very low.Jo x

  • Hi, yes I've had that in the past......it's just awful, was presenting my art at an Exhibition and, as you say, sweat just pouring out of me! Head and face was worse. It now is a lot less and I do wonder if, then, it was also due to coming off HRT?

    I was so fed up with it that in the end I just refused to acknowledge it and never, never apologised about it. I do hope it gets better for you. Before I get in bed I stand in a bowl of cold water, them wrap my feet in a damp towel. Also I have a fan by the side of my bed, this dries the sweat up. Good luck.


  • Thanks Jan. You give me hope by saying 'in the past' though HRT isn't to blame . I came off that about 30 years ago.

    My feet often remain cold, but I'll try the cold water.

    Thank you. Jo

  • I do get it when I overdo things but there are lots of causes including thyroid problems etc do it might be a good idea to talk to gp and not just accept it's RA ?

    Good luck it feels horrid doesn't it? Xx

  • Thanks. I've now got an appointment with rheumatologist on Monday. So I'll see what he says before asking my GP ( my favourite one is on hols)

    Yes, it is rather distressing, a side order one could do without!

    Thanks for support .


  • How awful for you Jo. Have you tried sucking on ice cubes? So sorry to hear you have such miserable symptoms and on your birthday. Sending gentle hugs xx

  • No, I haven't tried ice cubes -but I will !

    Thank you for hug. If it was for real , you wouldn't enjoy that!



  • Perhaps trying ice cubes in your mouth and ice packs to wrap round your head/body. I'm used to sweaty hugs Jo, I'm married to a cyclist :) :)


  • Hi so sorry you are experiencing this, the only time I had anything like this was with overactive thyroid which went berserk after my first baby but I can still remember it!! It was endless and I had weight loss. I just wanted to say Happy Birthday too. Xxx

  • Thank you for your empathy, Ianee. And for the Birthday wishes. Weight loss would be a welcome side effect. I don't think it's thyroid in my case, but I'll see what the rheumatologist says next Monday. Jo

  • Sweating is listed as a possible side effect of prednisolone, but best check with your doctor.

  • Thanks Earthwitch. Yes, I'd read that, but it's strange that it's worse since I've been tapering. Or perhaps it isn't . I've now got a rheumatology appointment next Monday, so it's at the top of the agenda. J

  • Hi all I'm so sorry your going through this, I am too. I'm 62 doc said menopause, it's been 11 years . I'm not on meds won't take them long story. It is horrid . I'm over heated most of the time, then I have what I think is still hot flush, in bed at night feet throb underneath body boiling I'm sweating it's horrid. I mentioned to specialist she said nothing to do with RA. I think she is wrong about that. Be good if you find anything to help please post it here.

    Happy birthday

    Carol hot and bothered x

  • Hi Carol, thanks for your empathy. It's definitely not menopause on my case. I had that at 37; I'm now 71! If you aren't on any other drugs, you might find Kwells helpful, tho I would check with your doc first.

    Not the jolliest of birthdays but I appreciate the good wishes. Jo

  • H.B.2.U. H.B.2.U.

    H.B.2 Jora. H.B.2.U.

  • Thank you so much. It wasn't the jolliest of birthdays but I feel supported and loved. And that's more important than being another year older! Jo x

You may also like...